Wyoming, 2024

Damaging Winds in Wyoming, July 6, 2024

July 6, 2024 · NWS UNR · 2 events in 1 county or zone

A cluster of high based thunderstorms produced wind gusts to around 70 mph across portions of northern into central Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of high based thunderstorms produced wind gusts to around 70 mph across portions of northern into central Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 12:51 PM MST, 2 hours 32 minutes earlier. Its key messages:

  • Isolated to scattered showers and storms expected through Sunday afternoon.
  • Dry and warming for the rest of the forecast period.
  • Increasing fire weather conditions move in next week.
Area forecast discussion, Jul 6, 12:51 PM MST, 2 hours 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
151 PM MDT Sat Jul 6 2024

.KEY MESSAGES...

- Isolated to scattered showers and storms expected through Sunday
  afternoon.

- Dry and warming for the rest of the forecast period.

- Increasing fire weather conditions move in next week.

&&

.DISCUSSION...(This Evening Through Saturday)
Issued at 130 PM MDT Sat Jul 6 2024

Current Water Vapor shows upper circulation over north central SD
this afternoon. Broad upper trough covers the Northern Plains
into the Great Lakes Region. At the surface, associated surface
low sits over south central SD with a boundary stretching from NE
Wyoming through south central SD. Temperatures currently sit in
the 70s, with mostly light winds outside of northwestern SD, where
breezy northwest winds are occurring.

As wave crosses the forecast area, storms/showers are expected to
develop this afternoon and evening, with the better chances near
the boundary. Weak shear and low CAPE values should limit severe
potential. Could still see a marginally severe storm or two, with
the best chances being near south central SD nearer the NE border
where ML CAPE values climb into the 500-1000 j/Kg range.
Showers/Storms will continue into the overnight hours. Sunday,
another shortwave crosses the region, allowing for scattered
popcorn showers/storms late Sunday morning through the afternoon.
Once again with very little shear and SB CAPE generally less than
300 j/Kg, severe storms are not expected. Temperatures should
stay near guidance through Monday.

Conditions will gradually improve early in the work week as the
trough shifts eastward and upper ridge builds over the western
CONUS and eventually expands into the northern plains. Following
Sundays popcorn showers, expect dry conditions with a gradual
warming trend the rest of the week. By next weekend, temperatures
climb into the 90s and perhaps low 100s, as 850mb temps in the
mid 30s celsius advect into the region.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1118 AM MDT Sat Jul 6 2024

Isolated to scattered TSRA/SHRA will develop this afternoon and
move eastward through the area tonight. Otherwise, VFR conditions
are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Dye
AVIATION...MLS
Hazardous weather outlook, Jul 6, 2:09 AM MST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
309 AM MDT Sat Jul 6 2024

SDZ044-046-047-049-071300-
Bennett-Mellette-Todd-Tripp-
309 AM MDT Sat Jul 6 2024 /409 AM CDT Sat Jul 6 2024/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this afternoon and possibly into the early evening. This means
that isolated severe storms are possible. Primary hazards include
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms will continue Sunday. Widespread severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>043-072>078-WYZ054>060-071300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
309 AM MDT Sat Jul 6 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today. While a
few storms may be strong, widespread severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms will continue Sunday. Widespread severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 6, 2:26 PM MST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
326 PM MDT Sat Jul 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             4 WNW Cedar Butte       43.60N 101.10W
07/06/2024  M0.56 inch       Mellette           SD   Mesonet

            24-hour rainfall.

&&

JC
Special weather statement, Jul 6, 2:53 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
353 PM MDT Sat Jul 6 2024

WYZ054-062230-
Northern Campbell WY-
353 PM MDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMPBELL COUNTY
THROUGH 430 PM MDT...

At 352 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles west of Biddle to 12 miles west of
Echeta. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Spotted Horse around 400 PM MDT.
  Echeta and Recluse around 405 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4453 10600 4499 10603 4500 10581 4500 10531
      4429 10567 4439 10602
TIME...MOT...LOC 2152Z 281DEG 43KT 4521 10575 4448 10610

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JC
Local storm report, Jul 6, 3:10 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
410 PM MDT Sat Jul 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Gst     14 NNW Edgemont         43.47N 103.97W
07/06/2024  M52 mph          Fall River         SD   Mesonet

&&

JC
Special weather statement, Jul 6, 3:10 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
410 PM MDT Sat Jul 6 2024

SDZ027-029-041-075-062245-
Western Fall River SD-Eastern Fall River SD-Southern Black Hills SD-
Southern Foothills SD-
410 PM MDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CUSTER AND WESTERN
FALL RIVER COUNTIES THROUGH 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Jewel Cave National
Monument to 8 miles southwest of Argyle to 5 miles south of Provo.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Pringle, Argyle, and Rumford around 415 PM MDT.
  Cascade Falls, Cottonwood Springs Dam, and Wind Cave National Park
  around 420 PM MDT.
  Hot Springs, Cold Brook Reservoir, Angostura Reservoir, and
  southern Custer State Park around 425 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4311 10402 4372 10393 4365 10341 4351 10341
      4349 10345 4347 10342 4332 10342 4300 10348
      4300 10350
TIME...MOT...LOC 2210Z 290DEG 36KT 4367 10377 4342 10375 4311 10382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JC

The radar

The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 6, 3:23 PM MST
Where
Campbell County, 1.7 mi NE of Echeta
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
44.470, -105.840

Thunderstorm Wind, Campbell

When
July 6, 3:44 PM MST
Where
Campbell County, 6 mi SW of Gillette
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
44.229, -105.586

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194948, 1194949.